One of the most dangerous episodes that can occur in a diabetic’s life is diabetic shock or Insulin shock, the medical term being hypoglycemia.

This happens when a patient has an excess amount of Insulin in their system or doesn’t eat within a certain span of time, eats too little or engages in an excessive physical activity. It is important to maintain a proper level of sugar in the blood and hypoglycemia occurs when these levels are too low. The patient may appear confused, dizzy and have a rapid heartbeat.

Below, you can find ways in which this problem can be prevented and methods of treatment.

  • Taking the right dose: If a person is self-administering the insulin, they should be mindful of the right dose. It is also important to schedule doses on time.
  • Monitoring blood sugar: Do this several times a day before meals to ensure that blood glucose levels remain within the normal range.
  • Don’t miss out on meals: Medication and meals go hand in hand when it comes to diabetes. Eat the right kind of food and do so in moderation.
  • Keep an emergency snack handy: Experts recommend a carbohydrate snack that could raise blood glucose levels immediately.
  • Carry ID: Wear a medical bracelet or carry some sort of ID that identifies you as a diabetic patient and emergency numbers to call if such a situation arises.

How to treat diabetic shock from Insulin

Call for medical help. Test the person’s blood sugar if possible to check whether it is low.

If the person is conscious, try giving them something to eat to raise blood sugar levels like a high carbohydrate snack or fruit juice. Do not attempt this if they are unconscious. Do check glucose levels after about 15 minutes of administration and consult a doctor.

Try to contact their family or friends and inform them of the situation. Do not do an attempt at administrating any type of medication, insulin or tablets. Wait for the qualified people to arrive. Try to keep the patient as comfortable as possible in the interim.

Do not make hasty, in-the-moment decisions or attempt at a medical intervention by yourself if you are not a health professional.

Hypoglycemia as a result of diabetic shock from Insulin can be a terrifying event to witness and could even be life-threatening if corrective action is not taken on time.

The best thing to do is to keep oneself informed which would include the patient (to begin with) family, friends, and co-workers. Remaining calm and trying to figure out the best solution even with little or no information can prove beneficial in the attempt to save a life.

LEAVE A REPLY

Please enter your comment!
Please enter your name here